Hypoglycemia – A Rural Perspective

hypoglycemia - a rural perspective

Waiting for patients is among some of the weird perks of working in a rural ER. “Too little isn’t fun as well”, said an enthusiastic new paramedic at Beltar PHC. Later that night, I’d find a funny connection between what he said and what followed.

A 56Y/M patient is brought to the ER on a particularly silent evening. Following the usual ER premise; I reach the department from upstairs. The patient was unconscious when I arrived. A paramedic was trying to open a peripheral line, and a nurse was taking a pulse oximeter reading while keeping the patient at 2L via nasal cannula. The bystanders who brought him had no clue of what had happened or if the patient had any comorbidity. As I grabbed the glucometer from the drawer, I could not help but remember how in med school exams all the hypoglycemic patients were medics who injected themselves with insulin. As I poked the patient with a lancet and measured his blood glucose, I realized the paramedic had already given up trying to get IV access. “I couldn’t get in”, he said. The glucometer beeped exactly then as if to confirm “this is trouble” – 37! “That is hypoglycemia”, I exclaimed!

Although there is no universally accepted definition of hypoglycemia (low blood glucose), a level below 60 rings the bell. As I tried to establish the line, I requested my nurse to prepare a thick paste of glucose powder. Of all the medicine I was taught, one thing I’ve found the most useful is the “available” medicine. Sure, start with a bolus of the glucose-containing solution: D50 or D10, if you cannot get IV access go for IM glucagon and so forth. But when you’re working in a setting where you second guess yourself for wasting a lancet while checking a patient’s blood glucose, IM glucagon becomes nothing more than a very good test question.

I could not get the line started either. Minutes after we applied the glucose paste on the buccal mucosa, the patient woke up. The sigh of relief was audible in the small ER of our PHC. Eventually, we were able to feed the patient per oral. The patient turned out to be diabetic who thought, “insulin is a medicine, hence should not be ignored, but the food is optional.”

Clinical hypoglycemia is sometimes defined as blood glucose low enough to cause symptoms. For most people, this occurs at 50-60 mg/dL. Clinically significant hypoglycemia is confirmed by the presence of the ‘Whipple triad’. Yap, that’s the same Allen Whipple, the American surgeon who also coined the Whipple procedure! The presence of symptoms consistent with hypoglycemia, a low serum glucose level, and resolution of the symptoms and signs of hypoglycemia with the administration of glucose is what confirms hypoglycemia.

Because diabetics are most prone to get hypoglycemic, in a diabetic patient, hypoglycemia is defined as a self-monitored blood glucose level ≤ 70mg/dL. Everyone else must have a documented experience of Whipple’s triad for the diagnosis. There is also something called relative hypoglycemia, it occurs when a patient with diabetes reports hypoglycemic symptoms, but the blood glucose remains above 70 mg/dL. This still requires treatment. Remember, we treat patients, not numbers.

The causes of hypoglycemia can be diverse, but the horses include missed meals or overnight fasting but still using hypoglycemic agents (sulphonylureas, insulin) in a person with diabetes. Be vigilant about recent exercise enthusiasts, alcohol ingestion, weight loss, and renal failure (which can reduce insulin clearance).

Signs and symptoms of hypoglycemia in non-diabetic patients are generally fairly obvious. Sympathetic autonomic nervous system activation symptoms like nervousness, anxiety, tremulousness, sweating, palpitations, shaking, dizziness, hunger, and symptoms due to decreased availability of glucose to the brain; confusion, weakness, drowsiness, speech difficulty, incoordination, odd behavior are seen below the commonly quoted glycemic values of 50-60. In severe cases, hypoglycemia may result in seizures, coma, or death.

A logical treatment flowchart should start with a glucose-containing solution: D50 or D10. In regards to D50, be aware that the bolus may cause rebound hypoglycemia, may overshoot glycemic targets and is hypertonic hence should be given slowly over 2-5 minutes. There has been extensive debate over D50 vs D10, here is what I try to keep in mind; If using D50, give 1 amp at a time over 2-5 mins. If D10, a 100ml bolus over 2 mins. Check the patients’ glucose levels often.

Remember both of those approaches require you to have IV access. Intramuscular glucagon (5mg) may be given to raise serum glucose levels. Keep in mind two things: the efficacy of glucagon is dependent upon hepatic glycogen stores. Patients with prolonged hypoglycemia may have a minimal response and repeating glucagon does not make much sense.

If the blood glucose goes back to > 60mg/dL in a non-diabetic patient, and >70mg/dL in a diabetic patient and/or there is an improvement in symptoms, patients who can eat should do so otherwise IV dextrose drip (D5W at 75-100 mL/hr) is the way to go.

Cite this article as: Carmina Shrestha, Nepal, "Hypoglycemia – A Rural Perspective," in International Emergency Medicine Education Project, November 9, 2020, https://iem-student.org/2020/11/09/hypoglycemia-a-rural-perspective/, date accessed: November 24, 2020

Read Other Posts from Dr. Shrestha

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.